Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 221, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 16, 2000, 7:39 PM EDT for Perquimans County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2000, 7:39 PM EDT (23:39 UTC)
- Expired
- Aug 16, 2000, 8:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Perquimans County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:00 PM EDT | Thunderstorm Wind 50 E | Southern Shrs, NC | High winds blew down trees in the Holiday Island area. Penny-sized hail was also reported. |
| Aug 16, 8:00 PM EDT | Hail 0.75 | Southern Shrs, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
330 WUUS51 KAKQ 162339 SVRAKQ NCC143-170015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 739 PM EDT WED AUG 16 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 815 PM EDT * AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF SMITHTOWN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HERTFORD AND WINFALL AT 740 PM CHAPANOKE AT 745 PM JACOCKS AND HARVEY POINT AT 800 PM STEVENSON POINT AT 805 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ SIEBERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:37 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 16, 3:37 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 337 PM EDT WED AUG 16 2000 WDLY SCTD TSRA FORMING ABT 30 MI NW OF LN ERYR THOUGHT TO BE WHR ACTION WUD POP...HV SENT OUT QUIK UPDATE TO ERYR ZNS TO REFLECT CURRENT TRENDS. CDFNT FM CSTL SRN DE TO JUST N OF ROA ATTM...SFC DWPTS AOA 70 IN ADVANCE OF FNT...WITH TEMPS RIGHT AT CNVTV TEMP...SO WL GO WITH WDLY SCT/SCT POPS FOR 1ST PART OF TNGT AS CDFNT PUSHES THRU. REALLY NICE AMS ARRIVES LTR TNGT...AND SETTLES OVR FA FOR THU. DWPTS DROP CONSIDERABLY...AND DAY WL FEEL MR LIKE A SEP DAY THAN MID AUG. HWVR...NICE WX WON'T LAST LNG AS NEXT SYS FM WNW ARRIVING QUIKLY LTR THU NGT AND CRSS FA BY LT FRI. XPCTG SFC LO TO CRS MDATLC AS NEXT CDFNT SLIDES THRU FRI AFTN/ERY FRI NGT...THEN ANOTHER CHRG OF DRY/COOLER AIR SPREADS OVR FA FOR WKND/ERY NEXT WK. FRI/ERY FRI NGT CUD BE BUSY TM GIVEN PTNTL STRNGTH OF MID/UPR LVL SYS IN NWLY FLO COUPLED WITH LLVL SURGE OF VRY WRM/HUMID AIR. FCSTID = 25 RIC 64 82 66 86 / 10 0 30 50 ORF 68 82 69 88 / 30 5 10 40 ECG 68 82 69 88 / 30 5 10 40 SBY 60 81 64 84 / 10 0 30 50 FVX 63 83 66 86 / 10 0 30 50 AKQ 64 83 66 87 / 20 0 30 40 PHF 65 83 67 87 / 10 0 30 50 OXB 63 78 65 83 / 10 0 30 50 .AKQ... MD...NONE. NC...NONE. VA...NONE.
In the hours before
Special weather statement, Aug 16, 3:20 PM EDT, 4 hours 19 minutes before
VAZ073-074-085-162000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT WED AUG 16 2000 AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL KING AND QUEEN COUNTY...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...STEVENSVILLE AT 325 PM...UPRIGHT AT 330 PM...KING AND QUEEN COURTHOUSE AT 335 PM...CENTER CROSS AT 340 PM...MONTAGUE AT 345 PM...LANEVIEW AT 350 PM. EXPECT FREQUENT DANGEROUS LIGHTNING...BRIEF GUSTY WINDS TO 40 MPH AND POSSIBLY SMALL HAIL IN THE PATH OF THIS STORM.
Special weather statement, Aug 16, 3:34 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 334 PM EDT WED AUG 16 2000 MDZ024-025-162000- WORCESTER 334 PM EDT WED AUG 16 2000 .NOW... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN WICOMICO COUNTY...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...WHITON AT 335 PM...MOUNT WESLEY AT 345 PM...NEWARK AT 350 PM...BERLIN AT 355 PM...WEST OCEAN CITY AT 400 PM... RAINFALL RATES OF 0NE-HALF TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22
Special weather statement, Aug 16, 3:57 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 357 PM EDT WED AUG 16 2000 VAZ073-081>086-088>091-162045- KING AND QUEEN...CHARLES CITY...GLOUCESTER...CITY OF WILLIAMSBURG... YORK...SURRY...NEW KENT...PRINCE GEORGE...SUSSEX...MIDDLESEX... MATHEWS AND JAMES CITY 357 PM EDT WED AUG 16 2000 .NOW... AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME EAST CENTRAL KING AND QUEEN COUNTY TO CENTRAL PRINCE GEORGE COUNTY...MOVING SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR...REMLIK AT 400 PM...HOLLY FORKS AT 405 PM...CLAREMONT AT 410 PM...GLENNS AT 415 PM...WAVERLY AT 420 PM... CASH AT 425 PM... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. 22
Local storm report, Aug 16, 4:51 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
451 PM EDT WED AUG 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM FIVE FORKS VA .75 INCH HAIL
08/16/00 JAMES CITY
0435 PM 5 W WILLIAMSBURG VA 1.00 INCH HAIL
08/16/00 JAMES CITY
0440 PM LAUREL SPRINGS / VA 1.00 INCH HAIL
08/16/00 PRINCE GEORGELocal storm report, Aug 16, 5:09 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
509 PM EDT WED AUG 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM HOPEWELL VA .75 INCH HAIL
08/16/00 HOPEWELL;
JEFThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:49 PM EDT | Severe Thunderstorm Warning | AKQ | Gates | 26 min |
| Aug 16, 7:01 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford | 29 min |
| Aug 16, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Pasquotank | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.